Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 3, NWS Lubbock, TX

May 24, 2023Lamb County, Texas

NWS Lubbock, TX issued this tornado warning at May 24, 2023, 11:53 PM CDT for Lamb County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 11:53 PM CDT (04:53 UTC)
Expired
May 25, 2023, 12:17 AM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lamb County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:27 PM CDTSevere Thunderstorm WatchSPC9 hr
May 24, 9:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

414 
WFUS54 KLUB 250453
TORLUB
TXC279-250530-
/O.NEW.KLUB.TO.W.0003.230525T0453Z-230525T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
1153 PM CDT Wed May 24 2023

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Northeastern Lamb County in northwestern Texas...

* Until 1230 AM CDT.
    
* At 1152 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles southeast of Earth, moving southeast at
  10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fieldton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3416 10239 3422 10232 3409 10210 3398 10225
TIME...MOT...LOC 0452Z 319DEG 9KT 3415 10232 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

17/93
2 follow-up statements
330 
WWUS54 KLUB 250501
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1201 AM CDT Thu May 25 2023

TXC279-250530-
/O.CON.KLUB.TO.W.0003.000000T0000Z-230525T0530Z/
Lamb TX-
1201 AM CDT Thu May 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR EAST
CENTRAL LAMB COUNTY...
    
At 1201 AM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Fieldton, or 10 miles southeast of
Earth, moving south at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fieldton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3411 10235 3414 10229 3406 10214 3398 10225
TIME...MOT...LOC 0501Z 353DEG 13KT 3410 10231 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

17/93
353 
WWUS54 KLUB 250517
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1217 AM CDT Thu May 25 2023

TXC279-250527-
/O.CAN.KLUB.TO.W.0003.000000T0000Z-230525T0530Z/
Lamb TX-
1217 AM CDT Thu May 25 2023

...THE TORNADO WARNING FOR EAST CENTRAL LAMB COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Texas.

LAT...LON 3411 10235 3414 10229 3406 10214 3398 10225
TIME...MOT...LOC 0515Z 319DEG 9KT 3407 10228 

$$

17/93

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 11:07 PM CDT, 46 minutes earlier.

Area forecast discussion, May 24, 11:07 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1107 PM CDT Wed May 24 2023

...New UPDATE...

.UPDATE...
Issued at 1102 PM CDT Wed May 24 2023

Quick update to the forecast to refine PoPs and weather to reflect
current trends. General forecast thinking remains on track, with
severe thunderstorms currently over the far southern Texas
Panhandle and the northwestern South Plains expected to continue
to expand in coverage and surge southeastward through the
remainder of the overnight period. Primary threat will shift
towards severe wind gusts overnight as the remaining semi-discrete
convection near the TX/NM state line conglomerates into a more
coherent linear structure, supported by a strengthening low level
jet across the South Plains region. Impressive rainfall rates have
also been observed over the SW Panhandle so far, with a threat
for flash flooding continuing across much of the Caprock
overnight.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 200 PM CDT Wed May 24 2023

17Z upper air analysis depicts a shortwave ridge translating into
West Texas, with a few small-scale perturbations rotating through
the apex of the ridge. This has resulted in the continuous formation
of non-surface-based convection across the east and southeastern
Rolling Plains this late morning, with cells propagating to the
southeast along a residual outflow boundary. Visible satellite
imagery depicts several outflow boundaries associated with the
convective event from last night, most of which are positioned in a
southeast-to-northwest-oriented manner. Westward-propagating gravity
waves were also present with these outflow boundaries, particularly
in the north-central South Plains, with shallow cu fields scattered
elsewhere across the CWA. The most pronounced outflow boundary was
located along a line from Swisher County southeastward into Floyd,
Dickens, and Stonewall Counties; and West Texas Mesonet data has
observed the subtle wind shift associated with this outflow. The
other outflows to the west are becoming increasingly diffuse as
diabatic heating intensifies, and temperatures were generally in the
lower-middle 70s with a few locales in the upper 60s across the
Rolling Plains as of noon CDT. A reservoir of lower 60 deg F
dewpoints also exists area-wide, and a theta-e ridge was analyzed
across the western and southern South Plains, following the HWY-84
corridor.

The 12Z RAOBs from AMA and MAF sampled a westerly, 250 mb winds at
45 kt with a 50-60 kt jet streak further upstream over the Desert
Southwest as per the 12Z upper air map data/RAOBs. Mid-level flow
remains weak as the ridge positions overhead; however, the
improvement in high-level flow despite the weak forcing amidst
airmass recovery west of the lingering outflows will facilitate
severe storm development late this afternoon near the Texas/New
Mexico state line. Similar thermodynamic properties exist across the
CWA compared to yesterday, with an overall improvement in mid-level
lapse rates beneath the subsidence layer above 500 mb associated
with the shortwave ridge. Convective inhibition (CINH) continues to
moderate but will remain intact across the Caprock and is expected
to gradually erode altogether by the early evening as peak heating
is achieved, and as the high-level jet streak arrives. The delay in
the erosion of CINH amidst a deepening boundary-layer and steepening
lapse rates should allow for strong thermal instability to develop,
with MLCAPE values between 2,000-2,500 J/kg by this evening across
the western zones. Thunderstorm initiation should occur west of the
CWA border/state line, with the best potential for supercells south
of the developing Mesoscale Convective System (MCS) across
northeastern New Mexico.

Splitting supercells should develop strong, mid-level mesocyclones
owing to the contribution of strengthening mid- and high-level flow
(and, therefore, increasing storm-relative winds in the upper-half
storm depth). Extremely large hail, perhaps baseballs or larger,
will be possible associated with classic supercellular structures
due to enlarged hydrolapsing above the PBL (lower RH throughout the
cloud-layer) and the anvil-level SR wind profile near 40-45 kt. As
the southeasterly low-level jet intensifies this evening, hodograph
concavity will increase beneath the zonal westerlies aloft, with a
storm-relative wind profile favorable for right-moving propagation
of supercells. Numerous forecast soundings also indicate a fairly
large separation of the LCL-LFC amidst an increasing depth to the
inflow-layer, favoring the ingestion of upward-forced, stable air in
conjunction with the intensifying LLJ. The net result of this should
yield an increase in low-level streamwise vorticity ingested into
updrafts, with the possibility of a nocturnal tornado threat to
develop with supercells tonight in addition to the SIG-SVR-hail and
damaging wind potential.

Ongoing supercells are forecast to merge with the MCS moving in from
the northwest. The maturing, forward-propagating MCS will move
southeastward along the nose of the theta-e ridge and the 1000-500
mb thickness gradient, with the mean steering flow component
oriented to the east-southeast, across the South Plains tonight. It
is possible that convective development on the upshear flank of the
MCS causes a near-southward propagation of the MCS overnight, and
such change to the propagation vector will be contingent on the
magnitude of the associated rear-inflow jet (RIJ). A wind-damage
threat will accompany the MCS tonight, with numerous swaths of 50-70
mph winds expected. Intense rain rates will also occur with the MCS,
with flash flooding expected, as precipitable water content sampled
by the 12Z AMA and MAF RAOBs remains near 130 percent above normal.
Corfidi vectors remain unfavorable for prolonged back-building of
any kind; however, the extremely favorable environment for upper
echelon rain rates should galvanize a short-fused flash flood
threat. Excess water loading within the updrafts and the intrusion
of drier air in the mid-levels could also result in internal surges
within the RIJ, causing bookend vortices to develop which will
augment the wind-damage risk in addition to the potential for
tornadoes. CAM guidance remains mixed with respect to the timing of
when the MCS clears the CWA, and the thinking is that it should move
into the Big Country and northern Edwards Plateau prior to sunrise.
Residual, non-severe convection similar to what was observed this
morning will be possible across portions of the Caprock and Rolling
Plains.

The expectation is for a similar airmass to re-develop post-MCS
across the CWA, with the potential for outflow(s) to linger amidst
the recovery of prevailing flow to the south-southeast. Surface
temperatures should peak in the upper 70s area-wide, with locales
that experience flooding a few degrees cooler. Westerly flow above
700 mb is expected to yield straight hodographs favorable for
splitting-cells, and a few supercells with organized, mid-level
mesocyclones will be possible which will correspond to a threat for
very large hail once again. Similar to the past two days, upscale
growth into a low-end MCS appears possible in the latter part of the
afternoon and into the evening as convection moves east heading into
the nighttime hours.

Sincavage

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 200 PM CDT Wed May 24 2023

Not much will change with the afternoon package. A relatively wet
pattern will continue into the weekend as models continue to favor
the upper level ridge over the Great Plains tilting eastward on the
northern end while remaining anchored over Mexico and West Texas.
Abundant low level moisture and a reasonable amount of moisture
trapped under the ridge will continue to favor mainly diurnally-
driven thunderstorm chances until late weekend when the northern
part of the ridge breaks off and heads east to the Great Lakes with
southwesterly flow downstream from a western CONUS upper low rides
over the Mexican ridge. Through Saturday convective initiation
continues to look likely on the southern High Plains near modest
surface convergence in a weakly-capped air mass. While forcing is
weak, enough coverage is expected to potentially grow upscale,
building upon outflow interactions. High chance to likely PoPs
through the latter parts of the week, mainly for afternoon and
evening periods, remain good. Heading into Sunday through Tuesday,
models continue to struggle with the timing of a mid/upper low
lifting northeastward across West Texas. This has the potential to
bring stronger forcing, but differences in timing and speed of this
feature are resulting in lower precipitation chances each day
relative to Friday and Saturday. Another upper low ejecting from the
southwestern CONUS midweek could reload thunderstorm chances for
Wednesday. To finish, temperatures are expected to moderate back
toward average values by the end of the week should some the
forecast trend toward less cloud and lower precip chances work out
as expected.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Wed May 24 2023

Thunderstorms are expected move south through all three TAF sites
late tonight into the early morning hours tomorrow with locally
damaging wind gusts possible. Timing has slowed slightly since
the previous TAF issuance, but storms should be clearing out of
all three sites before sunrise. A few lingering showers may
persist, along with MVFR ceilings through the morning. VFR
conditions will return for tomorrow afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...30
SHORT TERM...09
LONG TERM....07
AVIATION...11
Hazardous weather outlook, May 24, 10:36 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1036 PM CDT Wed May 24 2023

TXZ021>044-260345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1036 PM CDT Wed May 24 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Severe thunderstorms will expand in coverage across the far southern
Texas Panhandle and South Plains late this evening and move
southeastward through most of the region overnight. The strongest
storms will be capable of producing hail up to tennis ball size,
wind gusts to 80 mph, and possibly a tornado. A Severe Thunderstorm
Watch is in effect for areas on the Caprock until 4 AM CDT.

Torrential rainfall may also result in flash flooding, especially on
the Caprock.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are expected to develop each afternoon and
persist into the evening and overnight hours from Thursday through
Tuesday. Some storms may be severe with large hail and damaging
winds. Heavy rainfall may also result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

In the hours before

Local storm report, May 24, 10:10 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1010 PM CDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     2 NE FRIONA             34.65N 102.69W
05/24/2023  M64 MPH          PARMER             TX   MESONET

            WEST TEXAS MESONET MEASURED SEVERAL SEVERE
            GUSTS BETWEEN 59 AND 64 MPH, STARTING AT
            9:59 PM AND CONTINUING THROUGH THE CURRENT
            TIME OF 10:05 PM.

&&
Local storm report, May 24, 10:16 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1016 PM CDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND GST     2 NE FRIONA             34.65N 102.69W
05/24/2023  M67 MPH          PARMER             TX   MESONET

            WEST TEXAS MESONET MEASURED SEVERAL SEVERE
            GUSTS BETWEEN 59 AND 67 MPH, STARTING AT
            9:59 PM AND CONTINUING THROUGH 10:09 PM.

&&
Local storm report, May 24, 10:47 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1047 PM CDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLOOD            1 N BOVINA              34.53N 102.89W
05/24/2023                   PARMER             TX   BROADCAST MEDIA

            CORRECTS PREVIOUS FLOOD REPORT FROM 1 N
            BOVINA. US-60 IMPASSABLE ON THE NORTH SIDE
            OF BOVINA DUE TO FLOOD WATERS. ALSO "DRIFTS"
            OF HAIL IN PLACES ON THE SIDE OF THE ROAD.

&&
Local storm report, May 24, 10:50 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1050 PM CDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     FLOOD            1 ENE FRIONA            34.64N 102.71W
05/24/2023                   PARMER             TX   BROADCAST MEDIA

            EXTENSIVE STREET FLOODING IN FRIONA. THIS
            INCLUDES THE ALLSUPS GAS STATION WHICH IS
            FLOODED OUT.

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:46 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Parmer89 min
May 24, 9:36 PM CDTAreal Flood AdvisoryLUBParmer3 hr
May 24, 9:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Lamb93 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Parmer50 min
May 24, 10:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCochran60 min
May 24, 10:51 PM CDTAreal Flood AdvisoryLUBBailey2 hr
May 24, 11:00 PM CDTAreal Flood AdvisoryLUBCochran4 hr
May 24, 11:00 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer60 min
May 24, 11:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Cochran, Hockley, Lamb65 min
May 24, 11:36 PM CDTAreal Flood AdvisoryLUBBailey2 hr
May 24, 11:45 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Hockley, Lamb, Lubbock60 min
May 25, 12:23 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum67 min
May 25, 12:38 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBHale, Hockley, Lamb, Lubbock, Lynn, Terry44 min
May 25, 12:56 AM CDTAreal Flood AdvisoryLUBHale, Hockley, Lamb, Lubbock3 hr
May 25, 1:29 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBCochran, Hockley, Terry, Yoakum61 min
May 25, 2:12 AM CDTSevere Thunderstorm WarningLUBCochran, Yoakum63 min
May 25, 2:22 AM CDTSevere Thunderstorm WarningLUBTerry53 min
May 25, 2:36 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBCochran, Yoakum54 min
May 25, 3:04 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBLynn, Terry56 min
May 25, 3:13 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBTerry, Yoakum62 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.